Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 6:11 PM CST for Todd County, Kentucky. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 6:11 PM CST (00:11 UTC)
- Expired
- Mar 29, 2002, 6:45 PM CST
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Todd County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 6:23 PM CST | Hail 1.75 | Guthrie, KY | |
| Mar 29, 6:23 PM CST | Thunderstorm Wind 50 E | Guthrie, KY | Large tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 300011 SVRPAH KYC219-300045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 611 PM CST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TODD COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 645 PM CST * AT 605 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF ELKTON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF ELKTON AT 620 PM CST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:00 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 29, 2:00 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST FRI MAR 29 2002 PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG. NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR DEPARTING FRONT SE SECTIONS. MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER DEPENDING ON WHERE THE GROUPING IS. NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS VALLEY. NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE RIDGING COMES IN BEHIND IT. NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL GUIDANCE GENERALLY IN AGREEMENT. .PAH...NONE. HUMPHREY
In the hours before
Local storm report, Mar 29, 4:53 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM 1W DRAFFENVILLE KY 0.75 INCH HAIL
03/29/02 MARSHALLLocal storm report, Mar 29, 4:59 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 2N WINGO KY 0.75 INCH HAIL
03/29/02 GRAVES REPORTED BY GRAVES CO
DESLocal storm report, Mar 29, 5:14 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
514 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM STELLA KY 0.75 INCH HAIL
03/29/02 CALLOWAY CALLOWAY CO SKYWARNLocal storm report, Mar 29, 5:17 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM 1SW TRI CITY KY 0.75 INCH HAIL
03/29/02 GRAVES REPORTED BY GRAVES CO
DESSpecial weather statement, Mar 29, 5:28 PM CST, 43 minutes before
KYZ001>003-006>013-015>017-019>022-300200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 528 PM CST FRI MAR 29 2002 ...TORNADO WATCH NUMBER 48 HAS BEEN CANCELLED ACROSS A FEW MORE COUNTIES OF WESTERN KENTUCKY... THE FOLLOWING COUNTIES ARE STILL UNDER TORNADO WATCH 48. IN WESTERN KENTUCKY... CALLOWAY...TRIGG...MUHLENBERG...CHRISTIAN AND TODD.
Local storm report, Mar 29, 5:39 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 PM ST MEINRAD IN WIND DAMAGE
03/29/02 SPENCER SPOTTER REPORTED TURKEY
HOUSE AND SOME FARM
BUILDINGS DAMAGED. TIME
APPROXIMATE.
0120 PM SANTA CLAUS IN WIND DAMAGE
03/29/02 SPENCER SPOTTER REPORTED TREES
DOWN AND TOPS BROKEN OFF
STREET LIGHTS. TIME
APPROXIMATE.
0120 PM 1W LINCOLN CITY IN WIND DAMAGE
03/29/02 SPENCER SPOTTER REPORTED TWO
TREES DOWN. TIME
APPROXIMATE.Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.